Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 121, NWS Lake Charles, LA

May 28, 20176 parishes in Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2017, 9:11 PM CDT for 6 parishes in Louisiana. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 9:11 PM CDT (02:11 UTC)
Expired
May 28, 2017, 10:15 PM CDT
In force
64 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Acadia Parish, LA, Allen Parish, LA, Avoyelles Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Saint Landry Parish, LA

The radar

The Ft Polk radar (KPOE), 83 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 9:45 PM CDTTSTM WND DMGBunkie, LAPUBLIC REPORTS 30 FEET TREE BROKE OFF ON HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:08 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2055 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

187 
WUUS54 KLCH 290211
SVRLCH
LAC001-003-009-039-079-097-290315-
/O.NEW.KLCH.SV.W.0121.170529T0211Z-170529T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
911 PM CDT SUN MAY 28 2017

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Rapides Parish in central Louisiana...
  Evangeline Parish in central Louisiana...
  Northeastern Acadia Parish in southwestern Louisiana...
  Avoyelles Parish in central Louisiana...
  St. Landry Parish in central Louisiana...
  Northeastern Allen Parish in southwestern Louisiana...

* Until 1015 PM CDT

* At 910 PM CDT, severe thunderstorms were located along a line
  extending from Holloway to near Turkey Creek to 6 miles east of
  Mittie, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Alexandria, Opelousas, Pineville, Eunice, Oakdale, Ville Platte,
  Marksville, Church Point, Bunkie, Mamou, Simmesport, Glenmora,
  Leonville, Melville, Moreauville, Cheneyville, Elizabeth, Turkey
  Creek, Palmetto and Bordelonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3133 9208 3132 9200 3122 9199 3123 9192
      3127 9195 3130 9191 3119 9168 3114 9172
      3105 9172 3098 9180 3086 9182 3071 9173
      3056 9176 3034 9223 3086 9298 3088 9283
      3095 9283 3105 9265 3142 9252 3148 9220
TIME...MOT...LOC 0210Z 297DEG 35KT 3139 9221 3091 9244 3073 9280 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

13
2 follow-up statements
741 
WWUS54 KLCH 290239
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
939 PM CDT SUN MAY 28 2017

LAC001-290248-
/O.CAN.KLCH.SV.W.0121.000000T0000Z-170529T0315Z/
Acadia LA-
939 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ACADIA PARISH IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and southwestern Louisiana.

LAT...LON 3133 9208 3132 9200 3128 9202 3122 9199
      3123 9192 3127 9195 3130 9191 3119 9168
      3105 9172 3098 9180 3086 9182 3071 9173
      3057 9176 3038 9214 3039 9214 3044 9218
      3082 9274 3096 9250 3146 9230 3148 9221
TIME...MOT...LOC 0238Z 298DEG 29KT 3129 9200 3081 9223 3068 9246 

$$

LAC003-009-039-079-097-290315-
/O.CON.KLCH.SV.W.0121.000000T0000Z-170529T0315Z/
Rapides LA-Evangeline LA-Avoyelles LA-St. Landry LA-Allen LA-
939 PM CDT SUN MAY 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN RAPIDES...EVANGELINE...AVOYELLES...ST. LANDRY AND
NORTHEASTERN ALLEN PARISHES...

At 938 PM CDT, severe thunderstorms were located along a line
extending from near Brouillette to Indian Lake to near Reddell,
moving southeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Opelousas, Oakdale, Ville Platte, Marksville, Bunkie, Mamou,
Simmesport, Leonville, Melville, Moreauville, Cheneyville, Turkey
Creek, Palmetto, Bordelonville, Bayou Current, Morrow, Effie, Sunset,
Port Barre and Cottonport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3133 9208 3132 9200 3128 9202 3122 9199
      3123 9192 3127 9195 3130 9191 3119 9168
      3105 9172 3098 9180 3086 9182 3071 9173
      3057 9176 3038 9214 3039 9214 3044 9218
      3082 9274 3096 9250 3146 9230 3148 9221
TIME...MOT...LOC 0238Z 298DEG 29KT 3129 9200 3081 9223 3068 9246 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

13
526 
WWUS54 KLCH 290315
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
1015 PM CDT SUN MAY 28 2017

LAC003-009-039-079-097-290324-
/O.EXP.KLCH.SV.W.0121.000000T0000Z-170529T0315Z/
Rapides LA-Evangeline LA-Avoyelles LA-St. Landry LA-Allen LA-
1015 PM CDT SUN MAY 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN RAPIDES...
EVANGELINE...AVOYELLES...ST. LANDRY AND NORTHEASTERN ALLEN PARISHES
WILL EXPIRE AT 1015 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty 
winds are still possible with these thunderstorms, especially over 
Avoyelles Parish.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central and southwestern Louisiana.

LAT...LON 3133 9208 3132 9200 3128 9202 3122 9199
      3123 9192 3127 9195 3130 9191 3119 9168
      3105 9172 3098 9180 3086 9182 3071 9173
      3057 9176 3038 9214 3039 9214 3044 9218
      3082 9274 3096 9250 3146 9230 3148 9221
TIME...MOT...LOC 0314Z 297DEG 35KT 3114 9166 3066 9189 3053 9212 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:37 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, May 28, 7:37 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
737 PM CDT Sun May 28 2017

.UPDATE...
Update to add severe thunderstorm watch 296, add severe wording
to zones and increase POP's across central Louisiana. A line of
severe thunderstorms continues to congeal and work its way to the
south. 00Z sounding at LCH showing plenty of instability with CAPE
values of 3500 J/KG. Think the environment may become a little
less favorable after sunset, but there has been enough breaks in
the cloud deck this afternoon to reinvigorate what had been a
fairly well worked over atmosphere.

Jones

&&

.PREV DISCUSSION... /issued 649 PM CDT Sun May 28 2017/

DISCUSSION...
For the 5/29/17 0000 UTC TAF package.

AVIATION...
VFR all sites at this time with decaying cu field and cirrus blow
off from convection to the north spreading southward. Made a best
effort based on radar trends and latest hi-res guidance to bring
convection into KAEX with a TEMPO thunder group. Left out of
remaining sites as nature/southward extent of convection remains
uncertain. Will AMD as needed. Prevailed VFR through the
overnight period, bringing VCTS all sites by 15Z tomorrow with an
apparent active day of convection on tap.

13

PREV DISCUSSION... /issued 419 PM CDT Sun May 28 2017/

DISCUSSION...
A few showers and thunderstorms around the region today have
pretty much ended with temps ranging from the upper 80s to near
90 on south winds. Boundary to the north is expected to sag down
and into the region. South of the boundary dew points to remain in
the low to mid 70s through the overnight hours while to the north
a bit cooler. Mrng lows xpcd to fall along aftn dew point spread.
Rains through the overnight hours. The heaviest rains will move
into southeast Texas lake region then spread into Louisiana. This
boundary will stall over southern Louisiana which will mean that
we are looking at showers and thunderstorms for the start of the
week and somewhat cooler temps due to rain cooled air. The pattern
we are moving into will continue thru midweek as another system
comes down and falls apart.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  71  80  68  80 /  90  70  50  60
LCH  73  81  71  83 /  50  80  80  60
LFT  74  83  71  84 /  50  80  50  60
BPT  73  82  71  84 /  50  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...66
Hazardous weather outlook, May 28, 5:46 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
546 AM CDT Sun May 28 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
546 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop tonight across interior
southeast Texas and central Louisiana as a slow moving cold front
approaches. There is a chance for a few storms to be marginally
severe overnight with wind and hail being the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A slow moving cold front will continue to migrate toward the I-10
corridor by Tuesday morning before stalling. Isolated severe
storms are possible with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ430-432-435-450-452-455-470-472-475-291100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
546 AM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop tonight well ahead of a
frontal boundary sagging down from the north. Winds and seas will
be higher in and around thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected to continue ahead of a slow moving
frontal boundary which will stall near the coast by Tuesday
morning. The front should wash out on Wednesday but rain chances
will remain elevated at least through midweek. Winds and seas will
be higher in and around thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, May 28, 9:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
909 PM CDT SUN MAY 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     HORNBECK                31.33N 93.40W
05/28/2017                   VERNON             LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREE DOWN RTE 473 IN HORNBECK.

0753 PM     TSTM WND DMG     ANACOCO                 31.26N 93.34W
05/28/2017                   VERNON             LA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS TREES DOWN ON HWY 111 IN ANACOCO.

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:19 PM CDTSevere Thunderstorm WarningLCHBeauregard, Rapides, Vernon56 min
May 28, 7:58 PM CDTTornado WarningLCHVernon19 min
May 28, 8:15 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides, Vernon60 min
May 29, 2:56 AM CDTSpecial Marine WarningLCH64 min
May 29, 10:55 AM CDTRiver Flood WarningLCHCalcasieu5 days

Nearby

Severe Thunderstorm Warnings in Louisiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.